Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

A variational principle for a non-integrable model

  • 7 Accesses


We show the existence of a variational principle for graph homomorphisms from \(\mathbb {Z}^m\) to a d-regular tree. The technique is based on a discrete Kirszbraun theorem and a concentration inequality obtained through the dynamics of the model. As another consequence of the concentration inequality we also obtain the existence of a continuum of translation-invariant ergodic gradient Gibbs measures for graph homomorphisms from \(\mathbb {Z}^m\) to a regular tree. The method is sufficiently robust such that it could be applied to other discrete models with a quite general target graphs.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19


  1. 1.

    Azuma, K.: Weighted sums of certain dependent random variables. Tôhoku Math. J. 2(19), 357–367 (1967)

  2. 2.

    Borodin, A., Corwin, I., Gorin, V.: Stochastic six-vertex model. Duke Math. J. 165(3), 563–624 (2016)

  3. 3.

    Brightwell, G.R., Winkler, P.: Gibbs measures and dismantlable graphs. J. Combin. Theory Ser. B 78(1), 141–166 (2000)

  4. 4.

    Cohn, H., Elkies, N., Propp, J.: Local statistics for random domino tilings of the Aztec diamond. Duke Math. J. 85(1), 117–166 (1996)

  5. 5.

    Cerf, R.: The Wulff crystal in Ising and percolation models, volume 1878 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 2006. Lectures from the 34th Summer School on Probability Theory held in Saint-Flour, July 6–24, (2004), With a foreword by Jean Picard

  6. 6.

    Chandgotia, N.: Four-cycle free graphs, height functions, the pivot property and entropy minimality. Ergodic Theory Dyn. Syst. FirstView, 1–31 (2016)

  7. 7.

    Cohn, H., Kenyon, R., Propp, J.: A variational principle for domino tilings. J. Am. Math. Soc. 14(2), 297–346 (2001). (electronic)

  8. 8.

    Chandgotia, N., Peled, R., Sheffield, S., Tassy, M.: Delocalization of uniform graph homomorphisms from \(\mathbb{Z}^2\) to \(\mathbb{Z}\). arXiv:1810.10124 (2018)

  9. 9.

    Colomo, F., Sportiello, A.: Arctic curves of the six-vertex model on generic domains: the tangent method. J. Stat. Phys. 164(6), 1488–1523 (2016)

  10. 10.

    Duminil-Copin, H., Peled, R., Samotij, W., Spinka, Y.: Exponential decay of loop lengths in the loop o (n) model with large n. Commun. Math. Phys. 349(3), 777–817 (2017)

  11. 11.

    Destainville, N.: Entropy and boundary conditions in random rhombus tilings. J. Phys. A 31(29), 6123–6139 (1998)

  12. 12.

    Dobrushin, R., Kotecký, R., Shlosman, S.: Wulff construction, volume 104 of Translations of Mathematical Monographs. American Mathematical Society, Providence, RI (1992). A global shape from local interaction, Translated from the Russian by the authors

  13. 13.

    Durrett, R.: Probability: Theory and Examples. Cambridge Series in Statistical and Probabilistic Mathematics, 4th edn. Cambridge University Press, Cambridge (2010)

  14. 14.

    Funaki, T., Spohn, H.: Motion by mean curvature from the Ginzburg–Landau interface model. Commun. Math. Phys. 185(1), 1–36 (1997)

  15. 15.

    Ferrari, P.L., Spohn, H.: Scaling limit for the space-time covariance of the stationary totally asymmetric simple exclusion process. Commun. Math. Phys. 265(1), 1–44 (2006)

  16. 16.

    Georgii, H.-O.: Gibbs Measures and Phase Transitions. de Gruyter Studies in Mathematics, vol. 9. Walter de Gruyter & Co., Berlin (1988)

  17. 17.

    Hoeffding, W.: Probability inequalities for sums of bounded random variables. J. Am. Stat. Assoc. 58, 13–30 (1963)

  18. 18.

    Kasteleyn, P.W.: Dimer statistics and phase transitions. J. Math. Phys. 4, 287–293 (1963)

  19. 19.

    Kirszbraun, M.: Über die zusammenziehende und Lipschitzsche Transformationen. Fundamenta Mathematicae 22(1), 77–108 (1934)

  20. 20.

    Kenyon, C., Kenyon, R.: Tiling a polygon with rectangles. In: Foundations of Computer Science, 1992. Proceedings., 33rd Annual Symposium on, pp. 610–619. IEEE (1992)

  21. 21.

    Kloeckner, B.: On Lipschitz compactifications of trees. C. R. Math. 346(7), 413–416 (2008)

  22. 22.

    Kenyon, R., Okounkov, A., et al.: Limit shapes and the complex burgers equation. Acta Mathematica 199(2), 263–302 (2007)

  23. 23.

    Kiessling, M.K.-H., Spohn, H.: A note on the eigenvalue density of random matrices. Commun. Math. Phys. 199(3), 683–695 (1999)

  24. 24.

    Levine, L., Peres, Y.: Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile. Potential Anal. 30(1), 1 (2008)

  25. 25.

    Luby, M., Randall, D., Sinclair, A.: Markov chain algorithms for planar lattice structures. SIAM J. Comput. 31(1), 167–192 (2001)

  26. 26.

    Logan, B.F., Shepp, L.A.: A variational problem for random Young tableaux. Adv. Math. 26(2), 206–222 (1977)

  27. 27.

    Menz, G., Krieger, A., Tassy, M.: A quenched variational principle for discrete random maps. arXiv:1710.11330 (2017)

  28. 28.

    Morales, A., Pak, I., Tassy, M.: Asymptotics for the number of standard tableaux of skew shape and for weighted lozenge tilings. arXiv:1805.00992 (2018)

  29. 29.

    Nicolai R., Ananth S.: Limit shapes of the stochastic six vertex model. arXiv:1609.01756 (2016)

  30. 30.

    Pittel, B., Romik, D.: Limit shapes for random square Young tableaux. Adv. Appl. Math. 38(2), 164–209 (2007)

  31. 31.

    Pak, I., Sheffer, A., Tassy, M.: Fast domino tileability. Discrete Comput. Geom. 56(2), 377–394 (2016)

  32. 32.

    Schwartz, J.T.: Nonlinear Functional Analysis. Gordon and Breach Science Publishers, New York-London-Paris (1969). Notes by H. Fattorini, R. Nirenberg and H. Porta, with an additional chapter by Hermann Karcher, Notes on Mathematics and its Applications

  33. 33.

    Sheffield, S.: Ribbon tilings and multidimensional height functions. Trans. Am. Math. Soc. 354(12), 4789–4813 (2002)

  34. 34.

    Sheffield, S.: Random surfaces. Astérisque 304, vi+175 (2005)

  35. 35.

    Tassy, M.: Translation invariant Gibbs measure on tilings. Brown University, In preparation (2014)

  36. 36.

    Valentine, F.A.: On the extension of a vector function so as to preserve a Lipschitz condition. Bull. Am. Math. Soc. 49, 100–108 (1943)

  37. 37.

    van Beijeren, H.: Exactly solvable model for the roughening transition of a crystal surface. Phys. Rev. Lett. 38, 05 (1977)

  38. 38.

    Veršik, A.M., Kerov, S.V.: Asymptotic behavior of the Plancherel measure of the symmetric group and the limit form of Young tableaux. Dokl. Akad. Nauk SSSR 233(6), 1024–1027 (1977)

  39. 39.

    Wigner, E.: Statistical properties of real symmetric matrices with many dimensions. In: 4th Can. Math. Congress (Banff 1957), pp. 174–184. Univ. Toronto Press (1959)

  40. 40.

    Wilson, D.B.: Mixing times of lozenge tiling and card shuffling Markov chains. Ann. Appl. Probab. 14(1), 274–325 (2004)

Download references


The authors want to thank Marek Biskup, Nishant Chandgotia, Filippo Colomo, Nicolas Destainville, Richard Kenyon, Michel Ledoux, Igor Pak, Laurent Saloff-Coste, Scott Sheffield, Peter Winkler and Tianyi Zheng for helpful discussions and comments. The authors also would like to express special thanks of gratitude to the anonymous referees and to Andrew Krieger. Their precise comments and questions helped a lot to further improve the manuscript.

Author information

Correspondence to Georg Menz.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Menz, G., Tassy, M. A variational principle for a non-integrable model. Probab. Theory Relat. Fields (2020).

Download citation


  • Variational principles
  • Non-integrable models
  • Limit shapes
  • Domino tilings
  • Glauber dynamics
  • Azuma–Hoeffding
  • Gradient-Gibbs measures
  • Entropy
  • Concentration inequalities
  • Ergodic measures

Mathematics Subject Classification

  • Primary 82B20
  • 82B30
  • 82B41
  • Secondary 60J10